Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 19, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 8, 1998, 9:09 PM CDT for McCulloch County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 9:09 PM CDT (02:09 UTC)
- Expired
- May 8, 1998, 9:45 PM CDT
- In force
- 36 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County McCulloch County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:15 PM CDT | Hail 1.75 | Doole, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2287 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 090209 RRA TORSJT TXC307-090245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 909 PM CDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS * UNTIL 945 PM CDT * AT 908 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 19 MILES NORTHWEST OF BRADY OR 5 MILES WEST OF PEAR VALLEY MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PEAR VALLEY AT 920 PM CDT LOHN AT 935 PM CDT FIFE AT 935 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. PM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 9:01 PM CDT, 8 minutes earlier.
Area forecast discussion, May 8, 9:01 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 901 PM CDT FRI MAY 8 1998 THE EASTERN HALF OF OUR COUNTY WARNING AREA IS NOW UNDER TORNADO WATCHES WITH MORE STORMS DEVELOPING JUST EAST OF THE DRYLINE WHICH WAS LOCATED IN A NORTHWEST TO SOUTHEAST ORIENTATION AND JUST SOUTHEAST OF SAN ANGELO. SURFACE LOW WAS CENTERED OVER THE WESTERN BIG COUNTRY WHILE THE UPPER LEVEL LOW APPROACHES NORTHWEST TEXAS. DEW POINTS OVER SJT AND WEST OF DRYLINE WERE IN THE 20S WHILE EAST OF THE DRYLINE THE DEW POINTS HAVE CLIMBED INTO THE UPPER 60S AND LOWER 70S. DESPITE THE LOSS OF SOLAR HEATING...INSTABILITY AND BOUNDARY INTERACTIONS WILL ALLOW FOR DEVELOPMENT OF THUNDERSTORMS TO CONTINUE IN THE MOIST AIR MASS FOR THE NEXT FEW HOURS. WIND ADVISORY WILL BE LOWERED TO LAKE CAUTIONS FOR THE EASTERN BIG COUNTRY AND HEARTLAND...WHILE LAKE WIND CAUTIONS FOR THE CONCHO VALLEY WILL BE DROPPED. 10
In the hours before
Local storm report, May 8, 8:40 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 W RULE TX TORNADO
05/08/98 HASKELL ELECTRIC SUBSTATION
DAMAGED. UTILITY POLES
DOWN.
0550 PM SAGERTON TX 0.88 INCH HAIL.
05/08/98 HASKELL
0604 PM HASKELL TX 2.75 INCH HAIL.
05/08/98 HASKELL GOLFBALL TO BASEBALL SIZE
HAIL.
0640 PM THROCKMORTON TX 2.75 INCH HAIL.
05/08/98 THROCKMORTON
0758 PM 1 E WOODSON TX 1.75 INCH HAIL.
05/08/98 THROCKMORTON
0805 PM WALL TX 0.75 INCH HAIL.
05/08/98 TOM GREENLocal storm report, May 8, 8:40 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 W RULE TX TORNADO
05/08/98 HASKELL ELECTRIC SUBSTATION
DAMAGED. UTILITY POLES
DOWN.
0550 PM SAGERTON TX 0.88 INCH HAIL.
05/08/98 HASKELL
0604 PM HASKELL TX 2.75 INCH HAIL.
05/08/98 HASKELL GOLFBALL TO BASEBALL SIZE
HAIL.
0640 PM THROCKMORTON TX 2.75 INCH HAIL.
05/08/98 THROCKMORTON
0758 PM 1 E WOODSON TX 1.75 INCH HAIL.
05/08/98 THROCKMORTON
0805 PM WALL TX 0.75 INCH HAIL.
05/08/98 TOM GREENThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 47 min |
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 61 min |
| May 8, 7:31 PM CDT | Tornado Warning | SJT | Throckmorton | 64 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 45 min |
| May 8, 8:36 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 49 min |
| May 8, 8:54 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 36 min |
| May 8, 8:57 PM CDT | Tornado Warning | SJT | Concho | 33 min |
| May 8, 9:07 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 48 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.